Florida, 2017

Damaging Winds and Lightning Strike in Florida, July 26, 2017

July 26, 2017 · NWS JAX · 4 events in 1 county or zone

A slightly drier airmass and high daytime instability with sea breeze forcing supported a severe storm across Duval County with locally heavy rainfall and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A slightly drier airmass and high daytime instability with sea breeze forcing supported a severe storm across Duval County with locally heavy rainfall and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 26, 1:21 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 26, 1:21 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
221 PM EDT Wed Jul 26 2017

...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING EXPECTED THROUGH
THURSDAY FROM THE I-10 CORRIDOR NORTHWARD ACROSS SOUTHEAST GEORGIA...

.NEAR TERM /Tonight-Thursday/...

Numerous to Widespread Thunderstorm activity will continue to
develop over inland SE GA along the lower/middle level trof axis
and slowly spread east towards the SE GA coast and southward into
the I-10 corridor of North Florida through the remainder of the
afternoon and evening hours. Locally heavy rainfall will remain
the greatest threat across SE GA and along the FL/GA border just
north of the I-10 corridor with widespread 1-3 inch totals
expected through Thursday and localized 5-6 inch totals possible
that will create temporary flooding problems especially in urban
areas that receive heavy rainfall such as Brunswick, Waycross and
possibly the Northern portions of the JAX metro area. Activity
will be slow moving from the West to East and into the nearshore
Atlc Ocean but also new activity will continue to develop along
the I-10 corridor of North FL and this afternoon and evening which
will be the focus for any strong storms with gusty winds. Activity
will begin to fade after sunset with the loss of daytime heating
but the proximity of the trof axis from the FL/GA border into the
Atlc Ocean will continue the threat of widely scattered heavy
showers and possibly a storm through the overnight hours as temps
fall into the 70s. On Thursday expect a similar situation with the
lingering trof axis still in place with PWATS close to 2 inches
and expect numerous showers and storms with locally heavy rainfall
area-wide by the afternoon hours after daytime heating under
Mostly CLoudy skies pushes Max Temps into the upper 80s/near 90
degrees. Through the entire near term period some lingering drier
airmass aloft south of a line from St. Augustine to Gainesville
will experience lower rainfall chances and more sunshine with Max
Temps into the 90-95 range.

.SHORT TERM / Thursday Night through Friday Night/...
Weak upr low/trough will weaken further and be displaced S
and SW of forecast area as new upr low digs SE from Ohio Valley
to Mid-Atlantic/Northeast regions by Saturday morning. Model
guidance suggests scattered showers/t-storms Friday decreasing
Friday evening. Model guidance shows warming 500mb temps...to
-4C/-5C by Friday evening over forecast area...perhaps due to
subsidence ahead of next upper trough...which would support
more scattered nature of convection.

High temps Fri are expected to be in the lower 90s inland...near
90 coast...with low temps Thu and Fri nights in the mid 70s
inland...upr 70s coast.

.LONG TERM / Saturday through Wednesday/...
Sat/Sun...Upper trough digs SE through the period...bringing
weak surface cold front down to Srn GA Sat night...and to
FL/GA border by Sun morning. Expecting numerous showers and
t-storms along and ahead of front along with advancing west
coast sea breeze each day...so likely POP values look good.
Appears greater rain coverage will be across se GA Sat...
and across ne FL with decreasing coverage se GA Sun.
Some cooling at the surface with front over weekend with
high temps by Sun generally in the upper 80s.

Mon-Wed...Broad upper trough is left over the area Monday...
retrograding some over Gulf Coast states Tue-Wed. Somewhat
drier air may move over interior se GA Mon...meaning greater
rain chances will be across ne FL. As more of a SW flow pattern
aloft sets up over entire forecast area...rain chances will
increase over se GA and continue high across ne FL. Plume of high
precipitable water air should be stationary over ne FL...
supporting fairly high POP values each day.  High temps are
expected to be consistently in the upper 80s to around 90
each day...with overnight lows in the lower to mid 70s.

&&

.AVIATION...
TEMPO IFR VSBYS/CIGS expected at SSI this afternoon/evening in
storms with possible MVFR VSBYS/CIGS at JAX metro TAFs. Further
south at GNV/SGJ less chances of convection so have left VCTS in
for now. Most activity should slowly become VCSH at the TAF sites
after 00z with generally VFR conds overnight. Although some low
chances of MVFR CIGS possible at SSI/JAX/VQQ around sunrise but
have left out of the TAFs for now.

&&

.MARINE...
Southerly flow less than 15 knots and seas less than 4 feet in the
short term with local onshore sea breezes and biggest impacts will
be strong storms in the waters the next couple of days. Bigger
increase in SWly winds Fri Night into Saturday ahead of the
approaching cold front with speeds of 15-20 knots and some 4-6 ft
seas possible over the offshore coastal waters. As front washes
out expect a return to SE winds 10-15 knots and seas 2-4 ft for
Sunday and Monday time frame.

Rip Currents: Low Risk.

&&

.HYDROLOGY...
Widespread 1 to 3 inch rainfall totals expected through Thursday
from the I-10 corridor northward through SE GA with locally 5-6
inch rainfall totals possible. Heaviest totals expected along the
I-95 and US 301 corridors from Jacksonville northward to Brunswick
with the urban areas having the greatest threat of flooding
problems. Localized flooding problems are expected but not
expected to be widespread enough to warrant a flash flood watch at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  89  74  93 /  40  60  20  40
SSI  77  86  78  89 /  60  60  40  40
JAX  75  91  74  92 /  60  70  30  40
SGJ  77  90  76  91 /  40  50  30  40
GNV  74  91  73  91 /  20  40  20  40
OCF  73  92  74  91 /  10  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Hess/Wolf/McGinnis
Hazardous weather outlook, Jul 26, 4:01 AM EST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
501 AM EDT Wed Jul 26 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-270915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
501 AM EDT Wed Jul 26 2017

...LOCALIZED FLOODING POSSIBLE THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF SOUTHEAST GEORGIA...
...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ALONG
THE INTERSTATE 10 CORRIDOR...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Slow moving thunderstorms are expected to develop over inland
southeast Georgia this morning, with activity progressing
southeastward into coastal southeast Georgia towards noon and
across the Interstate 10 corridor during the afternoon hours.
Widespread rainfall amounts of 1 to 2 inches are expected through
early evening in coastal southeast Georgia, with local totals up
to 5 inches possible where heavier thunderstorms redevelop and/or
train in place. Strong thunderstorms are possible this afternoon
along the Interstate 10 corridor, with a few thunderstorms
capable of producing 40-50 mph wind gusts. Frequent lightning
strikes and localized flooding will be primary hazards across
southeast Georgia and along the Interstate 10 corridor in
northeast Florida. Isolated thunderstorms may redevelop over the
Suwannee Valley and southeast Georgia during the predawn hours on
Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Numerous thunderstorms are expected over coastal southeast Georgia
and across much of northeast Florida on Thursday, mainly during
the afternoon and evening hours. Slow moving downpours over
saturated ground conditions will result in a risk of localized and
urban flooding on Thursday afternoon and evening. Frequent
lightning strikes are possible within stronger activity.

Scattered thunderstorms are expected area-wide on Friday, with
strong to severe thunderstorms possible over southeast Georgia
during the afternoon and evening hours. Damaging wind gusts and
frequent lightning strikes will be the primary hazards.

A cold front will approach southeast Georgia from the north on
Saturday, with numerous thunderstorms expected to develop during
the afternoon hours. Strong to severe thunderstorms are possible,
with activity moving into northeast Florida during the evening and
overnight hours. This front will stall over northeast Florida by
late Sunday and through early next week, with numerous
thunderstorms expected each day for locations south of Waycross.
Flooding is expected to become a primary hazard early next week as
several rounds of strong thunderstorms potentially impact the
region.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to self-activate this afternoon if warnings
are issued. Spotters will need to report rainfall amounts in
excess of 2 inches.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Nelson

In the hours before

Special weather statement, Jul 26, 2:31 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
331 PM EDT WED JUL 26 2017

FLZ124-262015-
Coastal Nassau FL-
331 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU COUNTY UNTIL
415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a thunderstorm with
rotation near Fernandina Beach, moving east at 20 mph.

Doppler radar has indicated the storm was relatively weak at this
time...but does have potential to produce a funnel cloud as it movs
to the coast. Brief tornadoes may develop with little or no advanced
warning.

Locations impacted include...
Fernandina Beach.

LAT...LON 3062 8153 3067 8154 3072 8146 3071 8145
      3072 8145 3074 8142 3061 8141
TIME...MOT...LOC 1930Z 250DEG 16KT 3065 8151

WOLF
Special weather statement, Jul 26, 3:29 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
429 PM EDT WED JUL 26 2017

FLZ124-GAZ166-262115-
Coastal Nassau FL-Coastal Camden GA-
429 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU COUNTY UNTIL
515 PM EDT...

At 428 PM EDT, Doppler radar was tracking a thunderstorm with
rotation aloft near Yulee, or near St. Marys, moving east at 15 mph.

Doppler radar has indicated the thunderstorm is weak...but is
showing rotation. Funnel clouds are possible. Brief tornadoes may
develop with little or no advanced warning.

Locations impacted include...
Fernandina Beach and Yulee.

LAT...LON 3062 8165 3068 8167 3075 8143 3063 8142
TIME...MOT...LOC 2028Z 258DEG 12KT 3066 8162

WOLF
Special weather statement, Jul 26, 4:30 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
530 PM EDT WED JUL 26 2017

FLZ124-125-262145-
Coastal Duval FL-Coastal Nassau FL-
530 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 545 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Little Talbot Island, or 11 miles south of Fernandina Beach, moving
southeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 35 to 45 mph
can be expected along with possible minor damage.

Locations impacted include...
Little Talbot Island.

LAT...LON 3040 8144 3056 8154 3057 8142 3043 8141
TIME...MOT...LOC 2129Z 309DEG 13KT 3050 8146

CORDERO

The radar

The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Duval

When
July 26, 4:42 PM EST to 5:02 PM EST
Where
Duval County, 1.5 mi SSE of Cosmo
Reported by
Amateur Radio
Coordinates
30.350, -81.510

Within 20 minutes, 1-1.25 inches of rainfall occurred.

Thunderstorm Wind, Duval

When
July 26, 5:05 PM EST
Where
Duval County, 1.38 mi ESE of New Berlin
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.390, -81.530

An off duty NWS Employee reported wind gusts of 50-60 mph in Fort Caroline.

Thunderstorm Wind, Duval

When
July 26, 5:11 PM EST
Where
Duval County, 1.38 mi WNW of (Crg)craig Fld Jacks
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.340, -81.540

Power lines were blown down across I-295 at Monument Road. Heavy traffic delays occurred. Time of damage was based on radar.

Lightning, Duval

When
July 26, 5:22 PM EST
Where
Duval County, 2.74 mi NE of Cedar Hills
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.300, -81.700

A lightning fire at 3600 block of Riverside Avenue burned a transformer. The cost of damage was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708066, 708103, 708101, 708100.